Volume 17, issue 3 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Positive factorizations of mapping classes

R İnanç Baykur, Naoyuki Monden and Jeremy Van Horn-Morris

Algebraic & Geometric Topology 17 (2017) 1527–1555
Abstract

In this article, we study the maximal length of positive Dehn twist factorizations of surface mapping classes. In connection to fundamental questions regarding the uniform topology of symplectic 4–manifolds and Stein fillings of contact 3–manifolds coming from the topology of supporting Lefschetz pencils and open books, we completely determine which boundary multitwists admit arbitrarily long positive Dehn twist factorizations along nonseparating curves, and which mapping class groups contain elements admitting such factorizations. Moreover, for every pair of positive integers g and n, we tell whether or not there exist genus-g Lefschetz pencils with n base points, and if there are, what the maximal Euler characteristic is whenever it is bounded above. We observe that only symplectic 4–manifolds of general type can attain arbitrarily large topology regardless of the genus and the number of base points of Lefschetz pencils on them.

Keywords
mapping class groups, Lefschetz fibrations, contact manifolds, symplectic manifolds
Mathematical Subject Classification 2010
Primary: 20F65, 53D35, 57R17
References
Publication
Received: 24 September 2015
Revised: 13 May 2016
Accepted: 7 June 2016
Published: 17 July 2017
Authors
R İnanç Baykur
Department of Mathematics and Statistics
University of Massachusetts
Lederle Graduate Research Tower
710 North Pleasant Street
Amherst, MA 01003-9305
United States
Naoyuki Monden
Department of Engineering Science
Osaka Electro-Communication University
Hatsu-cho 18-8
Neyagawa 572-8530
Japan
Jeremy Van Horn-Morris
Department of Mathematical Sciences
The University of Arkansas
Fayetteville, AR 72701
United States